Georgia, 2023

Damaging Winds in Georgia, April 15 to 16, 2023

April 15 to 16, 2023 · NWS TAE · 3 events in 3 counties and zones

A strong spring storm system moved through the area with ample instability and shear for severe weather. Numerous reports of severe weather were received across the tri-state area, although no tornadoes were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong spring storm system moved through the area with ample instability and shear for severe weather. Numerous reports of severe weather were received across the tri-state area, although no tornadoes were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 15, 6:46 PM EST, 46 minutes earlier.

Area forecast discussion, Apr 15, 6:46 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
746 PM EDT Sat Apr 15 2023

...New AVIATION...

.NEAR TERM...
(Through Sunday)
Issued at 251 PM EDT Sat Apr 15 2023

Afternoon satellite imagery shows a large, maturing MCS of severe
thunderstorms plowing eastward across the lower MS Valley/northern
Gulf Coast. The very cold IR temperatures combined with numerous
gravity waves rippling from the cloud tops are indicative of intense
updrafts. These convective masses have also been prolific lightning
producers. Meanwhile, radar shows an organized line/cluster of
storms that appear to be on the cusp of merging with robust maritime
convection to its south, and some semi-discrete cells just ahead of
it. Over the next few hours, this convection is poised to arrive at
the western portion of the service area and likely bring severe
weather our way, mainly in the form of damaging winds, with some
hail and a tornado or two are also possible. Frequent lightning and
pockets of heavy rainfall are secondary concerns. Although vertical
wind shear is not overly impressive, the environment is sufficiently
unstable to maintain a Marginal Risk (level 1 of 5) along much of
the I-10 corridor. Highest CAPE (1500-2000 J/kg) values are near the
coast and offshore. We intend to do a special 21Z balloon launch to
sample the atmosphere right before the event unfolds.

Estimated arrival times of storms, per the latest hi-resolution
guidance are: 5-7 PM CT (western FL Panhandle); 8-10 PM ET (SE
AL/adjacent SW GA/central Big Bend); 10 PM-12 AM ET (remaining SW
GA/eastern Big Bend). After the storms clear us, we are looking
at a quiet, but overcast/muggy night, with the potential for
renewed convection along/ahead of a cold front from the west
tomorrow. However, confidence is low on how that scenario plays
out as it will depend on how much the airmass gets affected by the
preceding MCS. If the atmosphere is sufficiently worked over,
then storms likely have a hard time getting going for a second
round. If a cold pool or outflow boundary gets left behind, then
storms could redevelop. Regardless, the severe threat for Sunday
appears minimal at best right now.

Low temperatures are forecast to be in the 60s, followed by highs
around 80 degrees.

&&

.SHORT TERM...
(Sunday night through Monday night)
Issued at 251 PM EDT Sat Apr 15 2023

The active weather from the weekend period will be on its way out of
the area Sunday night as the upper level trough over the eastern
third of the country pivots east and lifts out. In its wake, broad
cyclonic flow aloft will remain over the area, but much drier air
will be advected into the region Monday into Tuesday. Despite plenty
of sunshine, a pretty cool airmass will advect into the region as
well so expect high temperatures generally in the mid to upper
70s with a light 5 to 10 mph north wind. A pretty fantastic day
for spring in the southeast. With the cooler drier air moving in
and mostly clear skies overnight, expect low temps Monday night to
drop into the upper 40s across inland areas and around the low
50s along the coastline.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 251 PM EDT Sat Apr 15 2023

Weak cyclonic mid-level flow will prevail while in the low to mid
levels, a weak ridge at 700mb will prevail. With an absence of
appreciable forcing and synoptic fronts losing steam with eastward
progress, expect a fairly benign pattern through much of the
week. At the surface, flow becomes easterly and then southerly
throughout the week with temperatures warming as southerly flow
develops. High temperatures start out in the low 80s on Tuesday
but will warm into the mid to upper 80s by week's end. By Friday,
another front will be on the doorstep but its too early to
determine and specific severe/rainfall potential with this storm
at this moment.

&&

.AVIATION...
(00Z TAFS)
Issued at 738 PM EDT Sat Apr 15 2023

A line of strong to severe thunderstorms stretches from DHN to
just east of PAM, moving to the east around 35 knots. As the line
moves east, expect MVFR cigs, reductions in vsbys, and gusty winds
to 20 to 30 kt. The strongest part of the line is approaching TLH,
and this may need an amendment soon to up wind gusts based on
radar trends. SHRA and embedded TSRA continue behind the line,
for a few hours. Cigs may briefly improve to VFR behind the
showers and storms, but will drop to MVFR or IFR late tonight and
early Sunday morning. Some patchy fog may also develop overnight
near ECP, TLH, and DHN, with lower confidence at ABY and VLD.
Another round of storms is possible tomorrow, though it's
uncertain how it will evolve. The better chances for storms is at
ECP, TLH, and VLD, but only enough confidence to write PROB30
lines at this point. How things evolve tomorrow highly depend on
how the rest of tonight pans out. Expect changes in the TAFs
beyond the 12 hour forecast.

&&

.MARINE...
Issued at 251 PM EDT Sat Apr 15 2023

Elevated winds and seas are anticipated through the next 48 hours
as a storm system moves through. For this afternoon and evening,
main concerns will be a strong/severe area of storms that will
move through area waters tonight from the west. These storms will
gradually diminish after midnight, but localized wind gusts in
storms could reach 40 to 50 knots briefly when they are their
strongest. Another round of scattered showers/storms is possible
on Sunday as winds and seas increase with the passage of the front
late Sunday. Conditions remain elevated through Monday night
before more benign conditions overspread the region from Tuesday
through the middle of the week.

&&

.FIRE WEATHER...
Issued at 251 PM EDT Sat Apr 15 2023

Widespread wetting rains are likely late this afternoon and evening
from a cluster of scattered strong to severe thunderstorms. Another
round of convection is possible tomorrow ahead of a cold front, but
confidence is low. Regardless, high afternoon dispersions are
forecast across the Wiregrass Region from elevated west to southwest
transport winds. Dry weather arrives by Monday from northwest post-
frontal winds. Widespread minimum RH values plummet to the 20s with
high afternoon dispersions basically areawide. Tuesday looks
similarly dry.

&&

.HYDROLOGY...
Issued at 251 PM EDT Sat Apr 15 2023

With a potential MCS rolling across the area later today and more
storms possible Sunday, there is a threat of localized flash
flooding. Current rainfall forecasts call for 1-2 inches of rain
generally west of Tallahassee and along and south of I-10 with the
highest amounts near the Emerald Coast. If training of storms
occurs, or the possible MCS backbuilds, localized totals could
reach 3 to 6 inches. The Panhandle and southeast Alabama have been
relatively wet recently, so these areas may be slightly more
susceptible to flash flooding should heavier rainfall materialize.
However, given the uncertainty in the evolution of the MCS and
possible second round of storms, confidence in rainfall totals and
flash flood risk is rather low.

With the rainfall falling in the Panhandle, rivers are generally
okay. The Choctawhatchee River at Bruce, however, is hovering around
action stage. If the heaviest rainfall remains along the coast or
offshore, then riverine concerns are not an issue. But, if heavier
rainfall falls farther inland, then there is about a 20% chance the
Choctawhatchee River could reach minor flood stage based on the
latest ensemble guidance. The Apalachicola River at Blountstown is
currently in action stage, but is expected to fall below action
stage and may be away from the heaviest rainfall. Again, with the
low confidence in placement of heavy rainfall, the river concerns
are a bit more uncertain at this time.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   67  81  53  75 /  80  50   0   0
Panama City   67  77  55  75 /  70  60   0   0
Dothan        64  79  49  73 /  60  40   0   0
Albany        63  79  50  73 /  40  40   0   0
Valdosta      65  81  52  73 /  40  40  10   0
Cross City    66  81  55  77 /  30  50  10   0
Apalachicola  68  79  55  73 /  90  60   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG3
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...Young
MARINE...Dobbs
FIRE WEATHER...IG3
HYDROLOGY...Worster

In the hours before

Local storm report, Apr 15, 7:12 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
812 PM EDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     MARINE TSTM WIND TYNDALL AFB             30.07N 85.57W
04/15/2023  M53 MPH          BAY                FL   AWOS

            AWOS STATION KPAM TYNDALL AFB.

&&

DVD
Local storm report, Apr 15, 7:14 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
814 PM EDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     2 SE BETHANY            30.84N 84.72W
04/15/2023  M41 MPH          DECATUR            GA   MESONET

            AMBIENT WEATHER STATION GUSTED TO 41 MPH.

&&

DVD
Local storm report, Apr 15, 7:23 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
823 PM EDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     COTTONDALE              30.80N 85.38W
04/15/2023                   JACKSON            FL   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS JACKSON COUNTY.

0730 PM     TSTM WND DMG     MARIANNA                30.77N 85.24W
04/15/2023                   JACKSON            FL   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS JACKSON COUNTY.

0756 PM     TSTM WND DMG     SNEADS                  30.71N 84.92W
04/15/2023                   JACKSON            FL   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS JACKSON COUNTY.

&&

DVD
Special weather statement, Apr 15, 7:27 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
827 PM EDT Sat Apr 15 2023

FLZ015-115-160100-
Inland Franklin FL-Coastal Franklin FL-
827 PM EDT Sat Apr 15 2023

...Strong thunderstorms will impact portions of eastern Franklin
County through 900 PM EDT...

At 826 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Carrabelle to 6 miles
south of St George Island. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carrabelle, Carrabelle Beach, Alligator Point, Morgan Place, Saint
Teresa, Turkey Point, Bald Point, Royal Bluff, Mcintyre, Yent Place,
Lanark Village and St George Island St Pk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3001 8482 3001 8455 2998 8452 3000 8446
      2997 8446 2995 8434 2985 8434 2983 8436
      2981 8449 2975 8453 2968 8467 2965 8481
TIME...MOT...LOC 0026Z 305DEG 32KT 2991 8457 2957 8484

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Local storm report, Apr 15, 7:27 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
827 PM EDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     MARINE TSTM WIND SAINT GEORGE ISLAND     29.67N 84.86W
04/15/2023  M40 MPH          FRANKLIN           FL   MESONET

            WEATHERFLOW STATION GUSTED TO 40 MPH.

&&

DVD
Local storm report, Apr 15, 7:30 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     MARINE TSTM WIND APALACHICOLA AIRPORT    29.73N 85.03W
04/15/2023  M43 MPH          FRANKLIN           FL   ASOS

            ASOS STATION KAAF APALACHICOLA.

&&

DVD

The radar

The Tallahassee radar (KTLH), 61 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
April 15, 7:32 PM EST
Where
Decatur County, 1.37 mi ENE of Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.910, -84.550

A tree was blown down onto Martin Luther King Jr Road.

Thunderstorm Wind, Lowndes

When
April 15, 10:11 PM EST
Where
Lowndes County, 0.91 mi SE of (Vld)valdosta Regional Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.760, -83.260

Trees were blown down onto Loch Laurel Road.

Thunderstorm Wind, Brooks

When
April 16, 4:12 PM EST
Where
Brooks County, 0.69 mi S of Quitman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.770, -83.560

Multiple trees were blown down on Madison Highway and Empress Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091734, 1091735, 1091736.